Minocycline-Induced Lupus in Adolescents: Clinical Implications for Physical Therapists

    loading  Checking for direct PDF access through Ovid

Abstract

• STUDY DESIGN:

Resident's case problem.

• BACKGROUND:

In the United States, minocycline is a frequently prescribed medication for the treatment of moderate to severe acne, a common condition in adolescents. The use of minocycline has been associated with severe adverse effects that frequently comprise a musculoskeletal component, including drug-induced lupus. Physical therapists have the responsibility to identify drug reactions that mimic musculoskeletal symptoms. The patient described herein was a 15-year-old adolescent boy who had taken minocycline for 14 days. He was initially treated by his primary physician on the 15th day of minocycline therapy for symptoms of fever, joint swelling, and a rash. The patient presented to a physical therapist on the 22nd day with complaints of severe myalgia, arthralgia, and severely limited mobility secondary to pain. The patient was referred to a pediatric rheumatologist because of the systemic nature and severity of the symptoms.

• DIAGNOSIS:

The patient was subsequently diagnosed as having drug-induced lupus by a pediatric rheumatologist. The patient's myalgia and arthralgia subsided within 6 weeks, but his strength, coordination, and endurance did not reach their prior levels for 3 to 4 months.

• DISCUSSION:

Physical therapists who include a comprehensive pharmacovigilance component in their patient examination may recognize musculoskeletal symptoms that arise from a nonmusculoskeletal origin. Minocycline is commonly prescribed in the United States as an antibiotic and for treatment of acne and rheumatoid arthritis. Therefore, physical therapists should screen for minocycline use when an adolescent patient or a patient with rheumatoid arthritis presents with diffuse musculoskeletal symptoms. An automated medication monitoring system would provide physical therapists with a means of accessing current information on medication use.

Related Topics

    loading  Loading Related Articles